POST-OP CANINE HAEMORRHAGIC GASTROENTERITIS
What is Canine Haemorrhagic Gastroenteritis?
Haemorrhagic gastroenteritis (HGE) is a disorder in dogs with a fairly acute onset, creating an emergency situation. The significant signs of HGE are vomiting and/or diarrhoea containing variable amounts of blood. The blood may be bright red (fresh blood) or dark (digested blood).
How is HGE diagnosed?
The diagnosis of HGE is through exclusion, meaning other possible causes of bloody vomiting and/or bloody diarrhoea must first be considered. Some of the possible causes include ulcers, trauma, gastrointestinal tumours or obstruction, foreign bodies, infectious diseases (e.g. parvovirus) and coagulation disorders. Evaluation of these other causes might require tests such as blood tests, urinalysis, radiographs, coagulation tests, faecal evaluation, ultrasound or endoscopic evaluation of the gastrointestinal tract. As conducting all of these tests immediately can be financially costly, it is prudent to treat the dog with supportive care for a few days to see if the symptoms resolve.
HGE is most common in small breed dogs. The blood count of affected dogs is frequently characterised by an elevated haematocrit (red blood cell count). Most dogs have haematocrits of 37-55 % while dogs with HGE may have haematocrits well above 60%. The elevated haematocrit provides the veterinary surgeon with an important clue that the dog may have HGE and is one of the first tests performed in suspected cases. The exact cause of HGE remains unknown.
How is it treated?
Dogs with HGE will appear profoundly ill and if left untreated may die. In most cases, the disorder appears to run its course in a few days if the dog is provided with adequate supportive care. Intravenous fluid therapy provides the cornerstone of therapy for HGE. Subcutaneous fluids (given under the skin) are not normally considered adequate to meet the significant fluid requirements of the patient.
If intravenous fluid therapy is not given, the dog’s red blood cell count will continue to elevate due to dehydration. Eventually the blood may become so thick that it flows very slowly through the blood vessels. In this situation, your dog will become a prime candidate for a potentially fatal clotting disorder called Disseminated Intravascular Coagulation (DIC). Once DIC has begun, it is often irreversible and may result in death.
Additional supportive therapy may include antibiotics and anti-ulcer medication and corticosteroids.
This advice does not substitute a proper consultation with a veterinarian and is intended only as a guide. We recommend you follow all advice as given by your veterinarian and contact them immediately with any concerns. You must follow medications as dispensed by your veterinary clinic and monitor your pet closely during their recovery period noting any changes and contacting your veterinary clinic as needed.